Info. for kids on Seroquel

Discussion in 'General Parenting' started by Steely, May 25, 2007.

  1. Steely

    Steely Active Member

    My son has been on Seroquel for the last 4 years, and we just had to take him off of it due to him having some abberrant muscle problems related to the Seroquel. During his time on Seroquel he, of course, had the usual appetite increase, but it was not as bad as when he was on Risperdal. About a year ago, he had his cholesterol taken, and to our surprise we found out it was 600!!!! The doctor sent him to a cardiologist, and she and I worked on an extensive program to get his cholsterol lowered. She was fearful that with cholestrol this high he could get pancreatitis. Anyway, to make a long story short, neither the cardiologist, or psychiatrist mentioned that this can be a side effect of Seroquel!!!

    Fast forward to a month ago, his cholestrol was down to 400, but still high, and his glucose was high. He also developed this weird muscle problem so we abruptly took him off of the Seroquel. Within a week his cholestrol was already down to normal, and he lost 14 pounds!!!! It was a shocking revelation!!!! No one had ever related the Seroquel to his glucose or cholestrol until I took him off of it! Man, truthfully, I was a bit steamed that this was not caught sooner! Both docs just blamed genetics.

    When I looked up Seroquel on the internet recently, and found all of the class action law suits against the makers of Seroquel - guess what the 2 things they are suing for? That Seroquel caused patients pancreatitis (due to high cholestrol), and diabetes! In fact a person on Seroquel is 3.3 times more likely to develop diabetes than someone who is not on it I found out.

    Anyway - I say all of this to just make sure that those of you with kids on Seroquel have their cholestrol and glucose checked regularly. Obviously it does not seem that some psychiatrists have this on their list of bloodwork that has to be done with this medication - but in my opinion, it is a must.
  2. timer lady

    timer lady Queen of Hearts


    We have monthly blood draws for this very reason. We're very aware of this side effect.

    Glad you shared it for other parents though.
  3. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member


    while we don't have monthly draws as Linda does, difficult child's psychiatrist orders blood work annually. Wondering what dose your son was taking?

  4. Alisonlg

    Alisonlg New Member

    Very good to know.

    Any info on difficulty urinating? We just upped M's dose from 200 mg a day to 400 mg a day yesterday and all of a sudden today he can't pee. Called his pediatrician and she said to give him a warm bath and if that doesn't help, to bring him to the ER. :::sigh::: Meltdown, here we come! He's dribbled here and there, but nothing much. He can't completely empty.
  5. Steely

    Steely Active Member

    My son was on 300mgs., so it was not a tremondously high dose.

    Alison, I don't have any info on urination problems......but I have to say 200 to 400 is a huge jump. Would it be possible to titrate up more slowly? I know Seroquel does slow everything down, and I have noticed my son peeing more since he was off of it, so it is possible those urinary tract muscles are too relaxed when on Seroquel. I am certainly not a Dr., and I definitely did not see any info on the web when I looked - but gosh, I hope you don't have to go the ER again! You have had the worst couple of days!!!
    I'll be thinking of you, and hope that things settle down this weekend.
  6. smallworld

    smallworld Moderator

    Problems with glucose, cholesterol and triglycerides are side effects of ALL atypical antipsychotics. Sequoia, I'm surprised your psychiatrist didn't know. My daughter is on Zyprexa, and she has regular blood tests to make sure everything is OK. My other kids have regular drug-monitoring blood work as well.
  7. Steely

    Steely Active Member

    Smallworld, after you and Linda's reaction to this post, I am surprised as well.....Apparently my psychiatrist, and my other doctors are really in the dark. Sorry if this post was redundant info for most of you..........
  8. smallworld

    smallworld Moderator

    I'm not upset about it being redundant. I'm concerned about the care some of our kids get. Just so you know -- our pediatrician didn't know about the side effects of APs either, but he doesn't prescribe them. Our psychiatrists knew about the side effects -- and they should because they prescribe these medications. The psychiatrists are the ones who order all the blood work on my kids.
  9. Steely

    Steely Active Member

    I infuriates me as well. I mean he was just inpatient for a week, and no one did these type of blood tests to make sure all was OK with the Seroquel. I have chalked it up lately to being in Dallas Texas.....I have surmised that we have the worst mental health care in the US - but who knows. I just can't believe we went through all of this dieting, and worry for his cholestrol and future health, when all along it was a medication. And I can't believe that our psychiatrist gives such bad care - what could she overlook next? Ugh!
  10. sweepymom

    sweepymom New Member

    my boy is on seroquel and I am having trouble keeping him out of the bathroom. He pees every ten minutes and he still wets the bed cause he takes 200 mg at night for sleep. But we were having concerns about his glucose 117 on an empty stomach first thing in the morning. Family doctor says that is ok. He takes 50 mg at 8 am and 12 noon and then the 200 mg at bedtime
  11. totoro

    totoro Mom? What's a GFG?

    We had to demand blood work... since starting this journey every time I have asked about blood work, they all have said "Oh don't worry about it" or "you don't need that", No Thyroid, no CBC, glucose etc... Not necessary.

    Last week when I went in to get it done, everyone acted like, of course you should get it checked!!!

    Thanks for posting this... lots of our psychiatrists don't tell us these things. Saves me time on research!
  12. exhaustedmumof2

    exhaustedmumof2 New Member

    Thanks for posting this about seroquel. My difficult child takes 200mgs at night for sleep and we have noticed lately that he is not able to breath out of his nose at night time. I did some research on seroquel and a frequent side effect of seroquel is rhinitis. Also seroquel is classified as a anti-histamine and has a tendency to dry your body out. We have noticed also that my difficult child does not use the bathroom as much as he used to before starting this medication.